Treating Hypercalcemia in Patients with Cancer
Hypercalcemia is one of the most common laboratory abnormalities in patients with cancer.
Patients with cancer may have a multitude of laboratory abnormalities, of which hypercalcemia is one of the most common. Up to 30% of patients with either solid cancers (eg, lung and breast) or liquid cancers (eg, multiple myeloma) will have hypercalcemia.1
Although there is an extensive differential diagnosis for hypercalcemia routinely discovered on outpatient labs, malignancy is the most common cause in patients admitted to the hospital.1
The pathophysiology underlying the hypercalcemia in patients with cancer varies depending on the type of malignancy, but includes increased production of parathyroid hormone (PTH), parathyroid hormone-related protein (PTHrP) and calcitriol along with osteoclastic destruction of bone.
The clinical presentation associated with hypercalcemia is frequently referred to as “stones, bones, abdominal moans, and psychic groans.” Neurologic manifestations include altered mental status (ranging from fatigue to psychosis) and reduced concentration.
Genitourinary symptoms include colicky abdominal pain secondary to nephrolithiasis, polyuria, and acute kidney injury. Gastrointestinal involvement can produce abdominal pain, nausea, vomiting, constipation, weight loss, and acute/chronic pancreatitis.
In addition to generalized bone pain, patients can also complain of muscle pain and weakness. On cardiac monitoring, patients with hypercalcemia may have bradycardia, hypertension, and a shortened QT interval.1,2
When evaluating a patient with cancer who presents with labs and symptoms consistent with hypercalcemia, it is important to consider additional causes other than the malignancy itself.
Primary and secondary hyperparathyroidism may be less common when evaluating hospitalized patients; however, they are diagnoses that should be considered. Additional diagnoses that should be considered include hyperthyroidism, adrenal insufficiency, rhabdomyolysis and relative immobilization.1,3
An extensive medication review should be performed, as many medications can contribute to hypercalcemia including: thiazide diuretics such as hydrochlorothiazide, supratherapeutic theophylline, total parenteral nutrition (TPN), vitamin A, and excessive calcium and vitamin D products.1,3
It is important to review both prescription and over-the-counter medications (including herbals and vitamins) as many products frequently contain vitamin A, calcium, and vitamin D.3
Initiation of treatment for hypercalcemia is usually based on patient symptoms and degree of elevation. To completely evaluate the calcium level, it must first be corrected based on albumin level or ionized calcium should be ordered.